Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 7, 2018, 4:49 PM EDT for Yadkin County, North Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 4:49 PM EDT (20:49 UTC)
- Expired
- Aug 7, 2018, 5:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:05 PM EDT | TSTM WND DMG | 2 E East Bend, NC | SEVERAL TREES BLOWN DOWN NEAR THE INTERSECTION OF ROUTE 67 AND BUTNER MILL ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357
WWUS81 KRNK 072049
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
449 PM EDT TUE AUG 7 2018
NCZ020-072145-
Yadkin-
449 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT
EASTERN YADKIN COUNTY...
Until 545 PM EDT.
At 449 PM EDT, a strong thunderstorm was located over East Bend,
moving southeast at 10 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
East Bend...
Enon...
Huntsville...
and Donnaha.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3618 8064 3626 8053 3626 8047 3623 8043
3622 8043 3621 8045 3617 8044 3614 8044
3612 8046 3611 8050 3609 8051 3605 8050
3605 8053
TIME...MOT...LOC 2049Z 318DEG 9KT 3619 8051
$$
LocontoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:10 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 7, 3:10 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 310 PM EDT Tue Aug 7 2018 .SYNOPSIS... High pressure was centered over the southeastern United States providing typical summer weather conditions with a daily threat for mainly afternoon and evening thunderstorms and near seasonal temperatures. A weak cold front is approaching from the northwest and will provide better coverage of showers, and greater threat for organized storms, to the region as it crosses the area Wednesday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 305 PM EDT Tuesday... For late this afternoon into early evening, instability have increased per diurnal heating cycle and with little or no cap, deep convection has formed over the mountains. Scattered showers and thunderstorms a good bet into this evening with greatest concentration along old outflow boundary that continues to sink southeast from southeastern West Virginia this morning into southwestern Virginia this afternoon. Aside for pulse storms associated with the general heating of the day, there is a chance for organization of storms to generate from this old outflow boundary. This boundary favors robust deep convection and yield strong to isolated severe storms WV/VA this afternoon and evening. With PWATs in excess of 1.50, main threats would be from torrential downpours and wet microbursts. Showers will survive through the evening, living off residual instabilities and outflow boundaries. Majority of the convection, if not all, should dissipate around midnight. Debris clouds from today's storms should limit dense fog from forming overnight. Overnight lows will ranging from the mid to upper 60s across the mountains to the low 70s east. A weak cold front will approach the area tomorrow, but may not enter the mountains until late in the day. If this is the case, scattered thunderstorms will fire during the afternoon across the mountains from heating and lingering outflow boundaries. These prefrontal mountain showers may help stabilize the environment before the front enters the area. Late in the day, convection will start east of the Blue Ridge and in the vicinity of a lee trough. Convection will likely become stronger across the piedmont as the front jumps to this surface trough. With the later arrival of the front tomorrow, more heating will help destablize the atmosphere, therefore increasing the chances for strong to severe storms across the area with the higher chance for organize storms occuring east of the Blue Ridge. SPC currently has the area in a marginal risk for storms producing damaging winds. High temperature across the mountains will warm into the 80s with low to mid 90s east. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 150 PM EDT Tuesday... Enough upper support reaches southwest Virginia, northwest North Carolina, and southeast West Virginia that thunderstorms will be in full swing early Wednesday evening. Will be leaning toward the timing and placement shown by the GFS for the showers and thunderstorms on Thursday through Friday. The surface front stalls across Tennessee and North Carolina Thursday and Friday. This pushes the higher precipitable water values into the Carolinas and Tennessee Valley. However, not much change in temperatures behind the front. Confidence was average for all elements. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 155 PM EDT Tuesday... Models continued to advertise the same synoptic pattern over the weekend as the past few runs, with an upper low closing off over the Ohio Valley and Great Lakes. The Canadian showed little movement of the upper low but the ECMWF and GFS have the low lifting northeast and becoming an open wave by Tuesday. WPC favors this more progressive solution. This is a mild and wet pattern for the Mid Atlantic region with deep southwest winds keeping moisture over the area, especially Saturday and Sunday. A push of drier air works into the region behind a front that comes through late Monday. Will keep probability of precipitation behind the second front confined to the western upslope area in the mountains. Confidence was average for temperatures and below average for timing of precipitation. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 130 PM EDT Tuesday... Concerns this afternoon and evening are similar to yesterday with heating of the day deep convection likely with build-ups across the mountains leading to scattered showers and thunderstorms. A more organized area of showers/thunderstorms will be associated with the cold front in the Ohio Valley and along any outflow boundary which emanates ESE this afternoon and evening. There is some potential for organized line segments or clusters of storms to develop this afternoon across WV/VA resulting in gusty outflow winds and torrential downpours. Have include VCTS for all TAF sites today with tempo 4SM SHRA that may last 10-15 minutes. Winds today will have a westerly flavor with gradual freshening of the wind field today into Wednesday ahead of the approaching cold front, speeds averaging 8-12 kts with gusts 15-20 kts, with higher wind gusts associated with thunderstorm outflow. Extended... Best coverage of storms for the Virginias will occur mid-week (Wednesday) associated with an upper level trof and passage of the surface cold front. Focus will then shift south into the Carolinas Thursday into Friday as the front stalls across the southern Appalachians. There is a lot of uncertainty in the forecast for the weekend. Models are hinting at a cutoff low forming over the eastern CONUS which suggests a wet pattern for the Mid-Atlantic and greater potential for sub-VFR. Just not sure how much of an impact this will have attm to Cigs/Vsbys. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...AMS LONG TERM...AMS AVIATION...PM/RCS
Hazardous weather outlook, Aug 7, 4:10 AM EDT, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 410 AM EDT Tue Aug 7 2018 VAZ007-010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>044- 507-508-080900- Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 410 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Some storms Wednesday afternoon and evening may produce locally damaging wind, especially north of Route 460. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ009-015-080900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Grayson- 410 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 3:25 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT TUE AUG 7 2018
VAZ022-023-072015-
Botetourt-Roanoke-
325 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ROANOKE AND SOUTHWESTERN BOTETOURT COUNTIES...THE CITY OF
SALEM AND THE CITY OF ROANOKE...
Until 415 PM EDT.
At 324 PM EDT, a strong thunderstorm was located near Catawba, moving
southeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
and Catawba.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3738 7977 3735 7979 3731 7985 3730 7984
3729 7985 3726 7986 3723 7984 3722 7985
3722 7987 3721 7988 3718 7990 3716 7993
3729 8019 3740 8012 3744 8005
TIME...MOT...LOC 1924Z 293DEG 9KT 3736 8006
LocontoSpecial weather statement, Aug 7, 3:30 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
330 PM EDT TUE AUG 7 2018
VAZ011-013-014-072015-
Giles-Pulaski-Montgomery-
330 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI...EAST CENTRAL GILES AND CENTRAL MONTGOMERY
COUNTIES AND THE NORTHEASTERN CITY OF RADFORD...
Until 415 PM EDT.
At 329 PM EDT, a strong thunderstorm was located over Prices Fork,
moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm. Occasional cloud to ground lightning is expected with this
strong thunderstorm, along with a period of torrential rainfall.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Newport...
and Pilot.
This includes The following Location Virginia Tech.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3724 8020 3724 8019 3704 8037 3719 8064
3732 8055
TIME...MOT...LOC 1929Z 293DEG 9KT 3721 8051
LocontoSpecial weather statement, Aug 7, 3:48 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
348 PM EDT TUE AUG 7 2018
NCZ003>005-072045-
Stokes-Rockingham-Surry-
348 PM EDT TUE AUG 7 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EAST CENTRAL SURRY...STOKES AND SOUTHWESTERN ROCKINGHAM COUNTIES...
Until 445 PM EDT.
At 348 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ayersville to near Hanging Rock State
Park to Pilot Mountain. Movement was southeast at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Mayodan...
Madison...
Pilot Mountain...
Walnut Cove...
and Danbury.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3643 8056 3651 8037 3654 8003 3625 7990
3626 8045 3624 8045
TIME...MOT...LOC 1948Z 329DEG 13KT 3649 8005 3642 8032 3640 8050
LocontoSpecial weather statement, Aug 7, 3:56 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
356 PM EDT TUE AUG 7 2018
VAZ013-014-016-017-022-072045-
Pulaski-Floyd-Montgomery-Roanoke-Carroll-
356 PM EDT TUE AUG 7 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN ROANOKE...SOUTHEASTERN PULASKI...FLOYD...NORTHEASTERN
CARROLL AND MONTGOMERY COUNTIES AND THE CENTRAL CITY OF RADFORD...
Until 445 PM EDT.
At 354 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mc Donalds Mill to Christiansburg to
near Allisonia. Movement was southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms. A wind gust to 37 mph was recorded from these storms near
the National Weather Service office in Blacksburg from these storms.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Floyd...
and Pilot.
This includes The following Location Virginia Tech.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3695 8078 3719 8047 3733 8039 3737 8033
3721 8002 3717 8004 3716 8009 3713 8012
3704 8011 3692 8019 3686 8027 3683 8034
3681 8035 3680 8039 3676 8040 3674 8042
3675 8045 3671 8046 3664 8055
TIME...MOT...LOC 1954Z 316DEG 12KT 3729 8035 3716 8042 3696 8068
LocontoSpecial weather statement, Aug 7, 4:29 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
429 PM EDT TUE AUG 7 2018
VAZ034-035-045-072115-
Amherst-Campbell-Bedford-
429 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL CAMPBELL...NORTHEASTERN BEDFORD...AND SOUTHWESTERN
AMHERST COUNTIES AND THE CITY OF LYNCHBURG...
Until 515 PM EDT.
At 428 PM EDT, a strong thunderstorm was located over Naola, moving
southeast at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lynchburg...
Forest...
Coleman Falls...
Madison Heights...
and Boonsboro.
This includes The following Locations Liberty University and
Lynchburg Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3744 7901 3743 7902 3742 7901 3726 7919
3747 7941 3761 7926 3746 7898
TIME...MOT...LOC 2028Z 311DEG 6KT 3749 7927
LocontoSpecial weather statement, Aug 7, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
449 PM EDT TUE AUG 7 2018
NCZ020-072145-
Yadkin-
449 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT
EASTERN YADKIN COUNTY...
Until 545 PM EDT.
At 449 PM EDT, a strong thunderstorm was located over East Bend,
moving southeast at 10 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
East Bend...
Enon...
Huntsville...
and Donnaha.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3618 8064 3626 8053 3626 8047 3623 8043
3622 8043 3621 8045 3617 8044 3614 8044
3612 8046 3611 8050 3609 8051 3605 8050
3605 8053
TIME...MOT...LOC 2049Z 318DEG 9KT 3619 8051
LocontoThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:10 PM EDT | Special Weather Statement | RNK | Pulaski | 35 min |
| Aug 7, 12:59 PM EDT | Special Weather Statement | RNK | Bath | 46 min |
| Aug 7, 1:35 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 55 min |
| Aug 7, 3:15 PM EDT | Special Weather Statement | RNK | Pulaski | 45 min |
| Aug 7, 3:25 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 50 min |
| Aug 7, 3:30 PM EDT | Special Weather Statement | RNK | Montgomery | 45 min |
| Aug 7, 3:56 PM EDT | Special Weather Statement | RNK | Floyd, Montgomery, City of Radford | 49 min |
| Aug 7, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem | 63 min |
| Aug 7, 4:29 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 46 min |
| Aug 7, 4:47 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 72 min |
| Aug 7, 4:56 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 49 min |
| Aug 7, 5:05 PM EDT | Special Weather Statement | RNK | Franklin, Pittsylvania, City of Martinsville | 40 min |
| Aug 7, 5:25 PM EDT | Special Weather Statement | RNK | Campbell | 50 min |
| Aug 7, 5:32 PM EDT | Special Weather Statement | RNK | Buckingham | 58 min |
| Aug 7, 5:57 PM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 63 min |
| Aug 7, 6:18 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 57 min |
| Aug 7, 6:44 PM EDT | Special Weather Statement | RNK | Campbell | 61 min |
| Aug 7, 6:51 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 34 min |
| Aug 7, 7:11 PM EDT | Special Weather Statement | RNK | Charlotte | 49 min |
| Aug 7, 3:03 PM EDT | Special Weather Statement | RNK | Stokes | 42 min |
| Aug 7, 3:48 PM EDT | Special Weather Statement | RNK | Stokes | 57 min |
| Aug 7, 4:52 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 53 min |
| Aug 7, 6:59 PM EDT | Special Weather Statement | RNK | Alleghany | 46 min |
| Aug 7, 7:54 PM EDT | Special Weather Statement | RNK | Surry | 51 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.